Alert archive / Massachusetts / Freezing Rain Advisories in 2012

Freezing Rain Advisory 2, NWS Boston/Norton, MA

January 23, 2012Hampden County, Hampshire County, Massachusetts; Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this freezing rain advisory at Jan 23, 2012, 11:09 AM EST for Hampden County, Hampshire County, Massachusetts; Capitol Planning Region, Connecticut. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2012, 11:09 AM EST (16:09 UTC)
Expired
Jan 23, 2012, 8:59 PM EST
In force
10 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Hampden County, MA, Hampshire County, MA

The radar

The Boston radar (KBOX), 124 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WWUS41 KBOX 231609
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1109 AM EST MON JAN 23 2012

CTZ002-MAZ010-011-232000-
/O.EXP.KBOX.ZR.Y.0001.000000T0000Z-120123T1600Z/
/O.NEW.KBOX.ZR.Y.0002.120123T1609Z-120123T2000Z/
HARTFORD CT-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...AMHERST...
NORTHAMPTON...SPRINGFIELD
1109 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.

* LOCATIONS...HARTFORD COUNTY CONNECTICUT AND EASTERN HAMPDEN AND
  HAMPSHIRE COUNTIES IN MASSACHUSETTS.

* HAZARD TYPES...AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING 
  RAIN. 

* ACCUMULATIONS...LESS THAN A TENTH OF AN INCH OF ICE IS EXPECTED.

* TIMING...THROUGH EARLY THIS AFTERNOON.

* IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS AND 
  SIDEWALKS...WHICH WILL IMPACT THE MORNING COMMUTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS...ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$

CTZ003-004-MAZ005-006-012-231715-
/O.EXP.KBOX.ZR.Y.0001.000000T0000Z-120123T1600Z/
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...UNION...VERNON...PUTNAM...WILLIMANTIC...
FRAMINGHAM...LOWELL...LAWRENCE...MILFORD...WORCESTER
1109 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY HAS EXPIRED...

TEMPERATURES HAVE RISEN ABOVE FREEZING...THEREFORE THE THREAT FOR
FREEZING RAIN HAS DIMINISHED.

$$

MAZ002>004-008-009-026-NHZ011-012-015-232000-
/O.CON.KBOX.ZR.Y.0001.000000T0000Z-120123T2000Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE
1109 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* LOCATIONS...SOUTHWEST NEW HAMPSHIRE AND PARTS OF WESTERN AND 
  NORTH CENTRAL MASSACHUSETTS. 

* HAZARD TYPES...AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING 
  RAIN. 

* ACCUMULATIONS...LESS THAN A TENTH OF AN INCH OF ICE.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS AND 
  SIDEWALKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS...ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$

RLG
3 follow-up statements
287 
WWUS41 KBOX 232003
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
303 PM EST MON JAN 23 2012

MAZ004-026-232115-
/O.CAN.KBOX.ZR.Y.0001.000000T0000Z-120123T2000Z/
NORTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...BARRE...FITCHBURG...AYER
303 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

TEMPERATURES HAVE RISEN ABOVE FREEZING...THEREFORE ANY FURTHER
PRECIPITATION WILL BE RAIN.

$$

CTZ002-232115-
/O.CAN.KBOX.ZR.Y.0002.000000T0000Z-120123T2000Z/
HARTFORD CT-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS
303 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

TEMPERATURES HAVE RISEN ABOVE FREEZING...THEREFORE ANY FURTHER
PRECIPITATION WILL BE RAIN.

$$

MAZ002-003-008-009-NHZ011-012-015-240000-
/O.EXT.KBOX.ZR.Y.0001.000000T0000Z-120124T0000Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
CHESTERFIELD...BLANDFORD...JAFFREY...KEENE...MANCHESTER...
NASHUA...PETERBOROUGH...WEARE
303 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* LOCATIONS...SOUTHWEST NEW HAMPSHIRE AND PARTS OF WESTERN
  MASSACHUSETTS. 

* HAZARD TYPES...AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING 
  RAIN. 

* ACCUMULATIONS...LESS THAN A TENTH OF AN INCH OF ICE.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS AND 
  SIDEWALKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS...ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$

MAZ010-011-240000-
/O.EXT.KBOX.ZR.Y.0002.000000T0000Z-120124T0000Z/
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...AMHERST...NORTHAMPTON...SPRINGFIELD
303 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* LOCATIONS...EASTERN HAMPDEN AND HAMPSHIRE COUNTIES IN
  MASSACHUSETTS.

* HAZARD TYPES...AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING 
  RAIN. 

* ACCUMULATIONS...LESS THAN A TENTH OF AN ICE.

* TIMING...THROUGH EARLY THIS AFTERNOON.

* IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS AND 
  SIDEWALKS...WHICH WILL IMPACT THE MORNING COMMUTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS...ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$

RLG
910 
WWUS41 KBOX 232349
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
649 PM EST MON JAN 23 2012

MAZ002-008-240100-
/O.CAN.KBOX.ZR.Y.0001.000000T0000Z-120124T0000Z/
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
INCLUDING THE CITIES OF...CHARLEMONT...CHESTERFIELD
649 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

$$

MAZ003-009-NHZ011-012-015-240200-
/O.EXT.KBOX.ZR.Y.0001.000000T0000Z-120124T0200Z/
EASTERN FRANKLIN MA-WESTERN HAMPDEN MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...GREENFIELD...ORANGE...BLANDFORD...
JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE
649 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* LOCATIONS...SOUTHWEST NEW HAMPSHIRE AND PORTIONS OF THE
  CONNECTICUT VALLEY IN WESTERN MASSACHUSETTS.

* HAZARD TYPES...AREAS OF FREEZING RAIN.

* ACCUMULATIONS...LESS THAN ONE TENTH OF AN INCH OF ICE.

* TIMING...THIS EVENING.

* IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS AND 
  SIDEWALKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS...ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$

MAZ010-011-240200-
/O.EXT.KBOX.ZR.Y.0002.000000T0000Z-120124T0200Z/
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...AMHERST...NORTHAMPTON...SPRINGFIELD
649 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* LOCATIONS...EASTERN HAMPDEN AND EASTERN HAMPSHIRE COUNTIES IN 
  MASSACHUSETTS. 

* HAZARD TYPES...AREAS OF FREEZING RAIN.

* ACCUMULATIONS...LESS THAN ONE TENTH OF AN INCH OF ICE.

* TIMING...THIS EVENING.

* IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS AND
  SIDEWALKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS...ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$
840 
WWUS41 KBOX 240159
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
859 PM EST MON JAN 23 2012

MAZ003-009-240300-
/O.CAN.KBOX.ZR.Y.0001.000000T0000Z-120124T0200Z/
EASTERN FRANKLIN MA-WESTERN HAMPDEN MA-
INCLUDING THE CITIES OF...GREENFIELD...ORANGE...BLANDFORD
859 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE
FREEZING RAIN ADVISORY. 


$$

MAZ010-011-240300-
/O.CAN.KBOX.ZR.Y.0002.000000T0000Z-120124T0200Z/
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...AMHERST...NORTHAMPTON...SPRINGFIELD
859 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE
FREEZING RAIN ADVISORY. 


$$

NHZ011-012-015-240400-
/O.EXT.KBOX.ZR.Y.0001.000000T0000Z-120124T0400Z/
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
859 PM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* LOCATIONS...SOUTHWEST NEW HAMPSHIRE AND PORTIONS OF THE 
  CONNECTICUT VALLEY IN WESTERN MASSACHUSETTS. 

* HAZARD TYPES...AREAS OF FREEZING RAIN.

* ACCUMULATIONS....LESS THAN ONE TENTH OF AN INCH OF ICE.

* TIMING...THROUGH THE LATE EVENING HOURS.

* IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS AND 
  SIDEWALKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS...ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$

DUNTEN

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freezing rain advisory went out at Jan 23, 11:05 AM EST, 4 minutes earlier.

Area forecast discussion, Jan 23, 11:05 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EST MON JAN 23 2012

.SYNOPSIS...
LIGHT FREEZING RAIN OR FREEZING DRIZZLE POSSIBLE ACROSS THE
INTERIOR THROUGH THE REST OF THE MORNING. RAIN THIS AFTERNOON AND
TONIGHT WILL PRECEDE A COLD FRONT. DRY AND SEASONABLE WEATHER
PREVAILS FOR MID WEEK AS HIGH PRESSURE BUILDS ACROSS THE EASTERN
SEABOARD. AN AREA OF LOW PRESSURE WILL SLIDE SOUTH OF NEW ENGLAND
LATE THURSDAY INTO FRIDAY BRINGING RAIN WITH A WINTRY MIX FOR THE
NORTHERN INTERIOR. HIGH PRESSURE FOR THE EARLY PORTION OF THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 AM UPDATE...HAVE ALLOWED A PORTION OF THE FREEZING RAIN TO
EXPIRE...WHERE TEMPERATURES HAVE CLIMBED ABOVE FREEZING. HARTFORD
COUNTY NORTHEASTWARD THROUGH NORTHERN WORCESTER COUNTY AND INTO
HILLSBOROUGH COUNTY AND POINTS NORTH AND WEST REMAIN IN THE
ADVISORY THROUGH 3 PM.

THERE IS STILL SOME UNCERTAINTY WITH REGARD TO THE POTENTIAL OF
FREEZING RAIN THROUGH THE REMAINDER OF THE MORNING. TEMPERATURES
REMAIN BELOW FREEZING ACROSS MUCH OF THE INTERIOR AT 10 AM AND
ANOTHER AREA OF RAIN/DRIZZLE IS APPROACHING THE INTERIOR FROM THE
TRI-STATE AREA. ANY ICE ACCUMULATION WILL BE LIGHT /LESS THAN A
TENTH OF AN INCH/. HAVE KEPT THE FREEZING RAIN ADVISORY IN PLACE
FOR THE TIME BEING. MAY ADJUST FURTHER AT 11AM AS TEMPERATURES
RISE. MADE ONLY MINOR EDITS TO THE FORECAST AS IT IS GENERALLY ON
TRACK.

PREV DISCUSSION...

CLOUDS ARE LOCKED IN ACROSS SOUTHERN NEW ENGLAND EARLY THIS
MORNING AND TEMPERATURES WILL SHOW LITTLE CHANGE THROUGH DAYBREAK.
GFS LAMP HAS A VERY GOOD HANDLE ON HOURLY TEMPERATURES AND WILL BE
FOLLOWED CLOSELY TODAY.

SO FAR NOT MUCH IN WAY OF PRECIPITATION AROUND...THOUGH WE ARE
SEEING SOME WEAK RETURNS ON RADAR AROUND LONG ISLAND AND NEAR S
COAST. POINT SOUNDINGS INDICATE LOW LEVEL COLD LAYER IS DEEP
ENOUGH TO SUPPORT FLURRIES OR EVEN A LITTLE SLEET AT ONSET...BUT
AS MID LEVEL WARMING INCREASES IT BECOMES MORE FAVORABLE FOR
FREEZING DRIZZLE OR LIGHT FREEZING RAIN ACROSS INTERIOR AND RAIN
ALONG COAST. LOWER LAYERS STILL NEED TO SATURATE SO IT WILL
PROBABLY TAKE UNTIL SUNRISE OR EVEN MID MORNING FOR PRECIPITATION
TO DEVELOP.

STEADIER RAIN WILL ARRIVE THIS AFTERNOON AS COLD FRONT APPROACHES.
MODEL TIMING STILL DIFFERS WITH GFS FASTER THAN NAM/SREF AND EVEN
ECMWF. BASED UPON UPSTREAM RADAR TRENDS WE SPED TIMING UP A BIT
WITH RAIN REACHING CT VALLEY EARLY THIS AFTERNOON AND E COAST
AROUND MID AFTERNOON.

AM CONCERNED THAT TEMPERATURES WILL NOT WARM UP ALL THAT QUICKLY
THIS MORNING ACROSS INTERIOR GIVEN LIGHT WINDS AND SOME SNOW
COVER. GFS LAMP DOES NOT BRING TEMPERATURES ABOVE FREEZING ACROSS
PARTS OF W MA AND SW NH UNTIL EARLY AFTERNOON...SO PER COORDINATION
WITH WFO GRAY WE WILL EXTEND THE ADVISORY FOR THESE AREAS UNTIL
3 PM. THIS STILL DOES NOT LOOK LIKE A SIGNIFICANT ICING SITUATION
HOWEVER...ICING SHOULD BE LESS THAN 0.10 INCH.

&&

.SHORT TERM /TUESDAY/...
MODELS SHOW PERIOD OF STRONG LOW LEVEL CONVERGENCE AND GOOD
MOISTURE FEED TONIGHT WHICH WILL RESULT IN PERIOD OF BRIEFLY HEAVY
RAIN ACROSS MUCH OF AREA. IN ADDITION MILDER AIR OVERRIDING SNOW
PACK WILL PRODUCE AREAS OF DENSE FOG...ESPECIALLY NEAR S COAST
WHERE DEEPER SNOW PACK RESIDES.

SYSTEM IS PROGRESSIVE WITH MOST OF LIFT OFFSHORE TUE MORNING.
THEREFORE NOT EXPECTING ANY HYDRO ISSUES WITH RAINFALL AMOUNTS OF
0.25 TO 0.75 INCH.

TEMPERATURES WILL RISE THIS EVENING AND SHOULD COME CLOSE TO 50
DEGREES OVER SE NEW ENGLAND TONIGHT.

COLD FRONT PUSHES OFFSHORE TUE. DRIER AIR FOLLOWS ON INCREASING W
WINDS. AIRMASS IMMEDIATELY BEHIND FRONT IS NOT ALL THAT COLD AND
WITH DOWNSLOPE FLOW WE SHOULD HAVE NO PROBLEM SEEING HIGHS IN 40S
TO AROUND 50.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGHLIGHTS...
* DRY WX FOR THE INITIAL PERIOD TUESDAY INTO WEDNESDAY
* WET WX SYSTEM ON TRACK FOR THURSDAY INTO FRIDAY
* A BREAK SATURDAY WITH A PSBL WINTER WX SYSTEM FOR SUNDAY

OVERVIEW...
MAINLY A QUESTION AS TO WHEN AND HOW THE NRN BRANCH INTERACTS WITH
THE SRN CLOSED LOW SYS DURING THE LATE WEEK PD INTO THE WEEKEND.
THIS CONSEQUENTIALLY WILL VARY THE TIMING OF SYSTEMS THRU THE FCST
RGN. THE OPER 23/0Z PACKAGE OF GFS AND ECMWF ARE IN FAIRLY DECENT
AGREEMENT OUT TO SATURDAY MORNING WITH THE NRN STREAM ACTING AS A
KICKER INTO THE ERLY WEEKEND...PRIOR TO WHICH THE 22/12Z ECMWF WAS
KICKING THE SRN STREAM DISTURBANCE NEWD THRU THE MID-ATLANTIC AND
OFFSHORE NEW ENGLAND THRU THE WEEKEND. NOTABLY THE 22/12Z GEFS AND
23/0Z CANADIAN SUPPORTED THE 22/12Z ECMWF SOLN. BUT OVER THE PAST
COUPLE OF DAYS...THE ECMWF HAS SHOWN MARKED VARIATION IN RUN-TO-RUN
CONSISTENCY. A PRESENTLY FCST +NAO WITH -AO SIGNAL DOES AGREE WITH
THE 23/0Z GFS SIGNAL OF COLDER AIR DIGGING INTO THE ERN CONUS WITH A
PROGRESSIVE STORM PATTERN. SO FOR THE FCST PD...WILL GO WITH A MDL
CONSENSUS BLEND INTO THURS MORN...THEREAFTER FOLLOWING THE 23/0Z GFS
CLOSELY INTO LATE FRI INTO SAT MORN WITH THE 23/0Z ECMWF...
THEREAFTER WITH THE 23/0Z ECMWF INTO THE FOLLOWING WEEK /BELIEVE IT
HAS A BETTER HANDLE OF THE LONGWAVE FLOW REGIME/.

DETAILS...

TUESDAY NIGHT...
HIGH PRES BUILDING OUT FROM CENTRAL CANADA IN WAKE OF THE DEPARTING
SFC LOW. SFC PRES GRAD WEAKENS INTO THE MORNING...SO EXPECTING SOME
MODEST WLY FLOW /ESPECIALLY OVER THE WATERS WHERE LLVL LAPSE RATES
REMAIN STEEP WITH CAA ALOFT...POTENTIAL MIX-DOWN OF H925 WLY WINDS
RESULTING IN WINDS GUSTS OF 20-25 MPH/. MIN TEMPS IN THE MID-UPR 20S
WITH NEAR 30 ALONG THE IMMEDIATE SHORES. WILL SEE SOME CLOUDS N/W
WITH FETCH OFF THE LAKES AND CYCLONIC FLOW ASSOC WITH THE BROADER
TROF ACROSS THE RGN...BUT S/E SHOULD SEE MOSTLY CLEAR CONDITIONS.

WEDNESDAY AND WEDNESDAY NIGHT...
RIDGE OF HIGH PRES REMAINS IN CONTROL AND LOOKING AT MOSTLY CLEAR
CONDITIONS THRU THE DAY...INCREASING MID-UPR LVL CLOUDS OUT OF THE
SW THRU THE EVNG PD WITH WARM-MOIST CONVEYOR FLOW ALONG THE ERN
PERIPHERY OF THE SRN CONUS CLOSED LOW LIFTING NEWD THRU THE LONGWAVE
PATTERN. WLY FLOW BECOME NWLY AND LIGHTENING WITH TIME /NOT SO MUCH
THE CASE OVER THE WATERS WITH CONTINUED WARMER WATERS AND COLD AIR
ALOFT LENDING TO STEEP LAPSE RATES/. MAX TEMPS MID-UPR 30S THRU THE
INTERIOR WITH AROUND 40 ALONG THE SHORES /H925 TEMPS AROUND -4C AT
MAX HEATING/. ALTHO THE RIDGE WILL LIE OVER NEW ENGLAND BY THURS
MORN PROVIDING A GOOD PD OF RADIATIONAL COOLING...THIS LOOKS TO BE
AVERTED IN PART TO INCREASING MID-UPR LVL CLOUDS. MIN TEMPS DOWN
ONLY TO THE LOW-MID 20S /UPR 20S ALONG THE SHORES/.

THURSDAY AND THURSDAY NIGHT...
ENERGY THRU THE NRN STREAM CONNECTS WITH THE SRN STREAM CLOSED LOW
AND ACTS TO LIFT IT NEWD THRU THE LONGWAVE PATTERN. CONSEQUENTIALLY
WE SEE AN OVERRUNNING SITUATION DEVELOP AHEAD OF AN AREA OF LOW PRES
LIFTING THRU THE MID-ATLANTIC RGN. WITH A STRONGER AREA OF LOW PRES
BACK OVER THE NRN GRT LKS RGN...AND THE PROGRESSIVE FLOW OF THE
AFOREMENTIONED SFC CYCLOGENESIS THRU THE MID-ATLANTIC...THE FCST
LOOKS TO REMAIN MILD THUS MOST OF THE PRECIP REMAINING IN THE FORM
OF RAIN WITH PERHAPS A MIX OF RAIN AND SNOW FOR THE NRN MA INTO SRN
MA. WILL SEE LGT/VRB FLOW INCREASE OUT OF THE E ALLOWING FOR LLVL
MOISTENING OFF THE WATERS...AND WITH MUCH OF THE COLD AIR PUSHED UP
N BY THE SECONDARY LOW...WARM AIR SHOULD SHUNT EASILY NWD ALLOWING
MAX TEMPS FOR THE DAY INTO THE LOW /PSBLY MID/ 40S. SFC LOW PASSES
ACROSS THE RGN DURING THE EVNG PD...KEPT IT WET AND MILD WITH LITTLE
SFC TEMP DROP.

FRIDAY AND FRIDAY NIGHT...
AS THE SYS EXITS...WINDS BACK OUT OF THE WEST...BUT WITH THE
STRONGER LOW STILL ACROSS THE SRN HUDSON BAY RGN LIFTING NEWD THERE
IS LITTLE IN THE WAY OF AN ARCTIC AIRMASS INTERJECTING ACROSS THE
RGN. RATHER MORE CONTINENTAL AIR IS APPARENT. WILL KEEP THE MORNING
PD WITH CONTINUED RAINS AS THE SFC LOW LIFTS OUT...DRY THRU THE EVNG
PD. STILL MILD IN THE LOW-MID 40S FOR HIGHS...DROPPING OUT IN THE
EVNG BACK INTO THE MID-UPR 20S. STRONG W/NWLY FLOW INITIALLY
GRADUALLY DIMINISHING WITH A WEAKENING PRES GRAD.

SATURDAY AND SATURDAY NIGHT...
A BREAK IN THE WEATHER...LOOKING LIKE A DRY PD WITH WINDS VEERING
OUT OF THE S IN ADVANCE OF A PSBL LONGWAVE TROF THRU THE CENTRAL
CONUS. CONTINENTAL AIRMASS REMAINS IN PLACE...SO A REPEAT IN MILD
MAX TEMPS RANGING FROM THE UPR 30S TO LOW 40S SEEMS TO BE THE CASE.

SUNDAY AND BEYOND...
BROAD SCALE TROF INVOKES SFC CYCLOGENESIS OFF THE MID-ATLANTIC. LOW
PRES CENTER IS FCST BY THE 23/0Z ECMWF TO LIFT OFF THE CAROLINAS
NEWD TO THE BENCHMARK. HOW EFFECTIVELY COLD AIR ENTRENCHES BEHIND
THE SYS REMAINS TO BE SEEN...BUT THIS COULD BE A WINTRY OUTCOME.
DRIER WX FOLLOWS FOR THE BEGINNING OF THE WEEK.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY AND TONIGHT...MODERATE CONFIDENCE. WIDESPREAD MVFR
CONDITIONS EXPECTED WITH LOCALIZED IFR CIGS ACROSS THE INTERIOR.
VFR CONDITIONS ALONG THE EAST COAST AND CAPE. EXPECT CONDITIONS TO
DECLINE THROUGHOUT THE DAY WITH WIDESPREAD MVFR/IFR.  -FZDZ STILL
POSSIBLE ACROSS THE INTERIOR WITH LESS THAN A TENTH OF AN INCH OF
ICE ACCUMULATION. LLWS POSSIBLE THROUGHOUT THIS PERIOD AT ALL
LOCATIONS LATE TONIGHT.

TUESDAY... MODERATE CONFIDENCE. RAPID IMPROVEMENT TO VFR WITH
SWLY FLOW.

KBOS TAF...MODERATE CONFIDENCE. CIGS LOWERING TO MVFR TO IFR
GRADUALLY THRU THE DAY. HEAVY RAIN COUPLED WITH WARMER AIR OVER
COLDER SNOWPACKED GROUND COVER SHOULD LEND TO IFR VSBYS.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUESDAY NIGHT INTO WEDNESDAY NIGHT...
MODERATE CONFIDENCE VFR. HIGH PRES UNDER WLY WINDS...INITIALLY
STRONG WITH GUSTS OF 20-25 KTS FOR THE NEAR OCEAN TERMINALS TUESDAY
NIGHT INTO WEDNESDAY...TAPERING WITH HIGH PRES BUILDING OVER THE RGN
WEDNESDAY NIGHT. MID-UPR LVL CLOUDS BEGINNING TO STREAM ACROSS THE
TERMINALS INTO THURSDAY MORN.

THURSDAY INTO FRIDAY...
MODERATE CONFIDENCE MVFR-IFR. LOW PRES CENTER LIFTS THRU THE MID
ATLANTIC AND ACROSS THE CAPE. LOOKING AT MAINLY RAIN WITH A WINTRY
MIX FOR N MA AND S NH. WILL SEE ELY FLOW INCREASE IN RESPONSE TO THE
APPROACHING SYS...BACKING OUT OF THE W/NW WITH ITS EXIT. COULD SEE
20-25 KTS GUSTS DURING THIS TIME FRAME. VSBY RESTRICTIONS LIKELY
WITH PRECIPITATION...AND LOWEST CIGS ARE CENTERED AROUND THE FRIDAY
TIMEFRAME.

&&

.MARINE...
INCREASING SE WINDS WILL SLOWLY BUILD SEAS TODAY AND TONIGHT. SCA
BEING ISSUED FOR NEAR SHORE WATERS TONIGHT AND FOR OCEAN WATERS
THROUGH TUE AS SEAS WILL TAKE TIME TO SUBSIDE.

FAIRLY STRONG LOW LEVEL JET HEADS ACROSS REGION TONIGHT...BUT
MARINE INVERSION IS EXPECTED TO KEEP GUSTS BELOW GALE FORCE. COLD
FRONT SHOULD BE JUST OFF COAST TUE MORNING...FOLLOWED BY
INCREASING W WINDS TUE AFTERNOON WHICH SHOULD REACH SCA ON S
COASTAL WATERS.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUESDAY NIGHT INTO WEDNESDAY NIGHT...
SEAS GRADUALLY DIMINISH OVER THE OUTER WATERS INTO WEDNESDAY NIGHT.
WILL SEE GUSTS AROUND 25 KTS OVER MUCH OF THE WATERS TUESDAY
NIGHT...DIMINISHING BY THE END OF THE DAY WEDNESDAY.

THURSDAY INTO FRIDAY...
SEAS BUILDING LATE THURSDAY NIGHT INTO FRIDAY IN RESPONSE AN AREA OF
LOW PRES WHICH WILL SLIDE NEWD OVER THE CAPE ON FRIDAY. ELY WINDS TO
INCREASE AHEAD OF THE SYS WITH GUSTS OF AROUND 25 KTS...BACKING OUT
OF THE W/NW WITH CONTINUED GUSTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FREEZING RAIN ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     CTZ002.
MA...FREEZING RAIN ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     MAZ002>004-008>011-026.
NH...FREEZING RAIN ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NHZ011-012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     TUESDAY FOR ANZ231>235-237-250.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST TUESDAY FOR ANZ254>256.

&&

SYNOPSIS...SIPPRELL/JWD
NEAR TERM...RLG/SIPPRELL/JWD
SHORT TERM...JWD
LONG TERM...SIPPRELL
AVIATION...SIPPRELL/JWD
MARINE...SIPPRELL/JWD
Hazardous weather outlook, Jan 23, 11:03 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1103 AM EST MON JAN 23 2012

CTZ002-MAZ002>004-008>011-026-NHZ011-012-015-241615-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1103 AM EST MON JAN 23 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ003-004-MAZ005>007-012>024-RIZ001>008-241615-
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
1103 AM EST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-241615-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1103 AM EST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:39 AM ESTSmall Craft AdvisoryBOX36 hr

Nearby

Freezing Rain Advisories in Massachusetts, 2012Freezing Rain Advisories in Connecticut, 2012Every freezing rain advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.